Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 23, 2021, 2:47 PM MDT for Chaffee County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 2:47 PM MDT (20:47 UTC)
- Expired
- Jul 23, 2021, 3:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Pueblo, CO
County Chaffee County, CO
The radar
The Grand Junction radar (KGJX), 168 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1904 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573 WWUS85 KPUB 232047 SPSPUB Special Weather Statement National Weather Service Pueblo CO 247 PM MDT Fri Jul 23 2021 COZ064>066-232130- La Garita Mountains Above 10000 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Saguache County West of Continental Divide Below 10000 Ft CO- 247 PM MDT Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAGUACHE COUNTY UNTIL 330 PM MDT... At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over Sargents, or 25 miles west of Decker Burn Scar, moving west at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Sargents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3842 10637 3835 10637 3834 10663 3842 10664 TIME...MOT...LOC 2046Z 093DEG 11KT 3841 10647 $$ Rodriguez
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 23, 2:27 PM MDT, 20 minutes earlier.
Area forecast discussion, Jul 23, 2:27 PM MDT, 20 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 227 PM MDT Fri Jul 23 2021 .SHORT TERM...(This evening through Saturday) Issued at 225 PM MDT Fri Jul 23 2021 Tonight... Starting the short term period, an active period of weather is expected. Synoptically, an upper level low pressure system will begin trekking westward just to the south of the Pueblo CWA. As the low pressure system moves closer to southern Colorado, pockets of positive vorticity advection (PVA), will begin influencing the area and will aid in increased synoptic level ascent. Also, winds aloft will begin to shift more easterly in response to this low pressure system just to the south of the area. This upper level low will also begin advecting low and mid level moisture around the eastern periphery into the region. With orographic forcing increasing overnight, the support of the PVA, increasing moisture, and mixed-layer CAPE (ML CAPE) values around 200-500 j/kg, rain showers and thunderstorms will persist into the overnight hours, particularly over the mountains and mountain valleys. With CAPE values beginning to decrease by late overnight and into early morning, rain showers and thunderstorms will begin to dissipate in coverage. Elsewhere over the Pueblo CWA, isolated thunderstorms will be possible over the I25 corridor this evening, but will dissipate by around 12 am, and otherwise expect dry conditions overnight east of the I25 corridor. Lows will hover just above normal, with the plains falling into the low/mid 60s, the valleys dropping into the mid 40 and low 50s, and the mountains cooling to the low/mid 40s. Saturday... Continuing into the short term period, the aforementioned upper level low will continue to influence the region. Winds throughout the column will maintain a easterly component, and will maintain a steady state throughout the day. Low and mid level moisture will continue to be advected around the eastern side of the low pressure system and into the area. With persistent easterly winds aloft, inducing orographic lift, decent mid level moisture, and ML CAPE values 500+ j/kg over the region, rain showers and thunderstorms will initiate over the mountains throughout the afternoon. Given moisture pooling along the eastern mountains, especially within the upper Arkansas River Valley, which will increase CAPE values, the most vigorous thunderstorms will likely be along the northern parts of the I25 corridor. Despite having decent moisture streaming into the region, large temperature and dewpoint spreads will increase DCAPE values over the region. With bulk shear values only around 10-15 kts over the Pueblo CWA, minimal organization of convection is expected. The main hazards with these thunderstorms will then be heavy rain and gusty outflow winds to around 50 mph. Over the eastern plains, unless a parcel reaches the convective temperature, which will be possible, expect no thunderstorms as a weak CAP and the lack of a lifting mechanism inhibit any sustained updraft development. High temperatures tomorrow will hover at or just below normal highs. The plains will warm into the mid 80s and mid 90s, the valleys rising into the low 70s and low 80s, and the mountains reaching into the low 50s and upper 60s. .LONG TERM...(Saturday night through Friday) Issued at 225 PM MDT Fri Jul 23 2021 ...Better chance for convection on the plains Sunday and Monday... ...Drying trend next week... .Sunday...As the main ridge axis temporarily builds over the Great Basin, the jet stream may dip far enough south to get some northwest flow aloft over the region. A weak disturbance will move across Wyoming and into the high plains during the day. GFS and NAM12 suggest an MCS may develop to our north and east during the afternoon and into the evening. The weak northwest flow would allow for the potential for storms to move off of the mountains during the afternoon and into the evening. The best chances for storms over the plains will be northeast Colorado. Precipitable waters decrease over the mountains, but they still are modestly above average. The threat for flash flooding will be reduced, but slow storm motions can still result in some flash flooding. .Monday...The MCS from Sunday may push a boundary across the eastern plains. In addition, a weak disturbance will move westward across New mexico. This pattern could result in an increase in convection on the plains Monday. The models suggest the best chances for storms on the plains will be south of US 50. The NBM PoPs continue to show higher PoPs along the Raton Mesa. Will have to wait and see how the specifics develop with the amount of moisture on the plains, but there could be an enhanced risk for stronger storms with locally heavy rain along the southern border. .Tuesday through Thursday...Upper high gradually builds to the north and wanders to the east. Amount of convection will depend on minor details, but the overall trend is for a warming and drying. The best chances for storms will be over the Continental Divide region with PoPs decreasing towards the east. Near the Kansas border, only have silent PoPs .Friday...The ensemble means indicate a stronger trough will move into the midwest. This could send a cold front through the region at the end of the week. The potential increase in low level moisture along with northwest flow aloft increases the chances for convection to move onto the plains. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 225 PM MDT Fri Jul 23 2021 KCOS: VFR conditions are expected over the next 24 hours. Widely scattered rain showers and thunderstorms are expected this afternoon and evening. The main impacts from the precipitation will be brief heavy downpours and erratic outflow winds. While precipitation should stay scattered in nature, the TAF site could still experience gusty outflow winds away from any precipitation. Precipitation will dissipate late this evening. Rain showers and thunderstorms will also be likely tomorrow afternoon and be scattered in nature. Tonight, winds will become light and clouds will begin to thin. KALS: VFR conditions are expected over the next 24 hours. Isolated to widely scattered rain showers and thunderstorms are expected this afternoon and into overnight. The main impacts from the precipitation will be brief heavy downpours and erratic outflow winds. Rain will be the primary concern overnight, but thunder can not be ruled out. Precipitation will begin to dissipate by early morning hours. Isolated thunderstorms will again be possible tomorrow afternoon. KPUB: VFR conditions are expected over the next 24 hours. Isolated to widely scattered rain showers and thunderstorms are expected this afternoon and early evening. The main impacts from the precipitation will be brief heavy downpours and erratic outflow winds. While precipitation should stay scattered and to the northwest of the TAF site, KPUB could still experience gusty outflow winds away from any precipitation. Precipitation will dissipate late this evening, but isolated thunderstorms will again be possible tomorrow afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for COZ058-060-061- 064>068-072-073. && SHORT TERM...SIMCOE LONG TERM...PGW AVIATION...SIMCOE
Hazardous weather outlook, Jul 23, 11:36 AM MDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1136 AM MDT Fri Jul 23 2021 COZ058>089-093>099-241745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1136 AM MDT Fri Jul 23 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to widespread rain showers and thunderstorms are likely this afternoon along the western mountains and interior mountain valleys; especially over the high terrain of the Continental Divide. Further east along the eastern mountains, rain showers and thunderstorms will be isolated to widely scattered in nature. Storms will be slow moving, and locally heavy rainfall and flash flooding will be possible this afternoon and evening. Burn scars, such as the Hayden Pass and Decker burn scars, will be particularly susceptible today, as well as the Chalk Cliffs area. Main hazards of thunderstorms today will be heavy downpours, lightning, and gusty outflow winds up to 50 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Numerous afternoon and evening thunderstorms will continue across the mountains from Saturday into Monday, with isolated storms possible along the I-25 corridor and across the eastern plains each day. Storms will be generally slow moving and capable of producing locally heavy rain, leading to enhanced flash flooding risks, especially for burn scar areas. Other storm threats will include lightning and gusty outflow winds to around 50 mph, and some small hail will be possible with the stronger storms. Storm coverage and intensity will begin to decrease from Tuesday through the remainder of the week, as moisture levels fall across the region, though isolated to scattered afternoon and evening storms will be possible each day, mainly across the higher terrain. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the mountains of south central and southeast Colorado this afternoon and evening. SIMCOE/10
In the hours before
Local storm report, Jul 23, 9:42 AM MDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
942 AM MDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM HEAVY RAIN 2 NE LEADVILLE 39.27N 106.27W
07/22/2021 M0.40 INCH LAKE CO TRAINED SPOTTER
RAINFALL TOTAL FOR THE DAY.
&&Special weather statement, Jul 23, 2:47 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 247 PM MDT Fri Jul 23 2021 COZ064>066-232130- La Garita Mountains Above 10000 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Saguache County West of Continental Divide Below 10000 Ft CO- 247 PM MDT Fri Jul 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAGUACHE COUNTY UNTIL 330 PM MDT... At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over Sargents, or 25 miles west of Decker Burn Scar, moving west at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Sargents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3842 10637 3835 10637 3834 10663 3842 10664 TIME...MOT...LOC 2046Z 093DEG 11KT 3841 10647 Rodriguez
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:06 AM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 5 more | 19 hr |
| Jul 23, 3:24 PM MDT | Flash Flood Warning | PUB | Saguache | 3 hr |
| Jul 23, 3:34 PM MDT | Flash Flood Warning | PUB | Chaffee, Fremont, Saguache | 3 hr |
| Jul 23, 3:42 PM MDT | Special Weather Statement | PUB | Lake | 48 min |
| Jul 23, 4:53 PM MDT | Flash Flood Warning | PUB | Chaffee | 5 hr |
| Jul 23, 5:19 PM MDT | Flash Flood Warning | PUB | Saguache | 3 hr |
| Jul 23, 5:27 PM MDT | Special Weather Statement | PUB | Saguache | 48 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.